Connect
MJA
MJA

Black bones: minocycline-induced bone pigmentation

Vishnusai Chauhan and Catherine McDougall
Med J Aust 2014; 201 (2): 114. || doi: 10.5694/mja14.00446
Published online: 21 July 2014

An 82-year-old man with bilateral knee osteoarthritis underwent consecutive total knee arthroplasty 5 months apart. During both procedures, he was noted to have black subchondral bone with otherwise normal architecture and normal-coloured cancellous bone. At the time of surgery, bone specimens sent for pathology testing were histologically normal. The patient had been treated with minocycline for rosacea for 7 months before the first procedure. Minocycline is an uncommon cause of skeletal pigmentation and is not known to affect bone quality.1 Discolouration may also be owing to ochronosis, metal deposits, sequestrum and metastatic disease.2

  • Vishnusai Chauhan
  • Catherine McDougall

  • Department of Orthopaedics, The Prince Charles Hospital, Brisbane, QLD.

Correspondence: vishnusai86@gmail.com

  • 1. Eisen D, Hakim MD. Minocycline-induced pigmentation. Incidence, prevention and management. Drug Saf 1998; 18: 431-440.
  • 2. McCleskey PE, Littleton KH. Minocycline-induced blue-green discoloration of bone. A case report. J Bone Joint Surg Am 2004; 86: 146-148.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.